Disseminated Intravascular Coagulation in Secondary Glioblastoma due to Excessive Intraoperative Bleeding: Case Report and Review of the Literature.

World Neurosurgery

PubMedID: 26921703

Pinggera D, Kerschbaumer J, Innerhofer N, Woehrer A, Freyschlag CF, Thomé C. Disseminated Intravascular Coagulation in Secondary Glioblastoma due to Excessive Intraoperative Bleeding: Case Report and Review of the Literature. World Neurosurg. 2016;90702.e7-702.e11.
BACKGROUND
Disseminated intravascular coagulation (DIC) describes a pathologic activation of coagulation mechanisms, leading to thrombi in various organs with contribution to multiple organ failure. In clinical practice, diagnosis of DIC can often be made by laboratory values, including prolonged coagulation times, thrombocytopenia, or high levels of fibrin degradation products. DIC is frequently observed after neurotrauma, but rarely occurs in patients with primary brain tumors. There are only few case reports of DIC in patients with primary brain tumors, all sharing the highly elevated mortality. We report the case of a young patient presenting with secondary glioblastoma, who developed multiorgan failure induced by DIC after extensive intraoperative bleeding.

CASE DESCRIPTION
A 30-year-old patient was admitted in poor general condition with insomnia, severe headache, and vomiting. She had undergone surgery for secondary glioblastoma twice. Magnetic resonance imaging revealed a left temporoparietal mass lesion with indication for resection. Surgery then was complicated by diffuse intraoperative bleeding due to a high content of microvascular proliferation as shown in the histopathologic workup. Subsequently, an uncontrollable multiorgan failure developed, causing the patient's death 4 days after surgery.

CONCLUSIONS
Although a rare complication, excessive intraoperative bleeding, especially in surgery for brain tumors located next to the ventricular system, DIC should be kept in mind as a possible diagnosis.